Alabama, 2017Tornadoes and Tropical Storm in Alabama, October 7 to 9, 2017
October 7 to 9, 2017 · NWS BMX · 14 events in 12 counties and zones
Nate strengthened into a Tropical Storm on the morning of Thursday, October 5th, just off the coast of Nicaragua. Nate moved inland across Nicaragua and Honduras through Friday morning October 6th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nate strengthened into a Tropical Storm on the morning of Thursday, October 5th, just off the coast of Nicaragua. Nate moved inland across Nicaragua and Honduras through Friday morning October 6th. Nate then moved north-northwest over the warm waters of the northwestern Caribbean Sea, where it gradually intensified. Just after passing through the Yucatan Channel, Nate officially reached hurricane status during the early morning hours of Saturday, October 7th. Hurricane Nate raced toward the central Gulf Coast and made its first landfall near the mouth of the Mississippi River Saturday evening, October 7th. A second landfall near Biloxi, MS, came later that evening. Nate continued to accelerate northeastward and weaken as it crossed into west Alabama. Nate was downgraded to a Tropical Depression near Birmingham, AL, on the morning of Sunday, October 8th. Nate produced gusty winds of 30-50 mph which downed numerous trees and power lines across central Alabama, and several weak tornadoes formed on its feeder bands. As the remnants of Nate tracked towards the New England States, a nearly stationary surface trough over southeast Alabama resulted in localized flash flooding in Chambers County on Monday, October 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 7, 4:42 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Oct 7, 4:42 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
542 PM CDT Sat Oct 7 2017
.UPDATE...
Afternoon Update.
&&
.SHORT TERM...
Overall changes to the forecast are rather minor at this time.
Clouds have significantly increased over Central Alabama as the
beginning effects of Nate approach the area. Nate was approaching
the Mouth of the Mississippi River at this writing with the outer
bands already affecting far southern Alabama, Southern
Mississippi, and southeast Louisiana. Nate remains on the high end
of a Category 1 Hurricane with winds around 90 mph. The 5pm CDT
advisory produced a slight shift in the path to the west. This
tropical system will still move across west central Alabama with
much of the impact near of east of the path. This path may also be
adjusted a few more times before landfall. Central Alabama should
begin experiencing the effects of Nate shortly as a few of bands
rotate into southern areas.
The latest satellite imagery has a well defined ridge over the
western Atlantic and a trough digging into the central Conus. This
trough will allow Nate to be pulled northward and around the
western periphery of the ridge. The overall threats have not
significantly changed. Due to the forward speed of Nate, the
highest threat will be wind gusts as there will not be time to
disperse all the energy associated with the tropical system. The
wind gusts will start just after midnight in Marengo County, cover
much of the area by noon, and exit northeast by sunset. There also
is a flooding threat which coincides with the timing of the
winds. Rain amounts of 2-4 inches with higher local amounts are
possible. We have not had much rain lately and the antecedent
river and stream conditions are good. But the short period of time
that the rain may fall will potentially cause runoff issues and
brief flooding. Last but not least, there will be a tornado threat
to the east of the eventual path of Nate. There is a very small
chance overnight from Linden to Troy, but a better chance exist
through the daylight hours on Sunday. Many times tropical
tornadoes can form with no lightning or thunder.
Central Alabamians should be putting the last minute touches on
emergency plans and be ready to take quick action if the situation
requires.
75
.LONG TERM...
Tuesday through Friday.
Nate exits stage right fairly quickly Sunday night. A tropical
boundary will be left across the area and a cold front approaches
from the northwest. The models tend to agree that an upper ridge
will build over the south with the main westerlies remaining
north. So some sort of boundary will end up stalled somewhere
across the area. This will allow showers and storms to remain
through the end of the period, with a hint at some drying by next
weekend. The best concentration of activity will be across the
southern half of the area. Temperatures remain above normal for
the middle of October.
&&
.AVIATION...
18Z TAF Discussion.
Didn't try to over-complicate the TAF forecast this go around.
Expect the conditions to worsen through the forecast period, with
rain, wind and low cigs moving inland from the gulf coast associated
with Hurricane Nate. Winds will continue to increase, generally
from the east or southeast depending on your location. Subtle track
differences could make for large variations in the approximate
sustained speeds and/or gusts as this system moves across the state
overnight and through the day tomorrow. Overall, expect tropical
storm conditions beginning early in the morning through the end of
the period.
75
&&
.FIRE WEATHER...
Rain chances will increase significantly this afternoon and
continue through Sunday as tropical moisture spreads into the
area. Strong winds will also increase through the day on Sunday.
Wet conditions remain through the week and a cold front stalls
across the area. There are no fire weather concerns.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 77 70 83 69 / 100 100 90 70 60
Anniston 71 78 73 83 71 / 100 100 90 70 50
Birmingham 72 78 73 84 72 / 100 100 80 70 50
Tuscaloosa 74 78 73 86 73 / 90 100 60 70 50
Calera 73 78 73 84 72 / 100 100 70 70 50
Auburn 70 78 72 81 71 / 100 100 70 70 30
Montgomery 75 81 75 85 73 / 100 100 60 70 30
Troy 73 79 73 84 71 / 90 100 60 60 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Tropical Storm Warning for the following counties: Autauga...
Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Greene...Hale...Jefferson...
Lowndes...Marengo...Montgomery...Perry...Pickens...Shelby...St.
Clair...Sumter...Talladega...Tuscaloosa.
Flash Flood Watch through Sunday evening for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...
Greene...Hale...Jefferson...Lowndes...Marengo...Montgomery...
Perry...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.
Wind Advisory until 10 PM CDT Sunday for the following counties:
Barbour...Bullock...Chambers...Fayette...Lamar...Lee...Macon...
Marion...Pike...Randolph...Russell...Tallapoosa...Walker...
Winston.
Tropical Storm Watch for the following counties: Barbour...
Bullock...Chambers...Fayette...Lamar...Lee...Macon...Marion...
Pike...Randolph...Russell...Tallapoosa...Walker...Winston.
&&
Hazardous weather outlook, Oct 7, 4:08 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
508 PM CDT Sat Oct 7 2017
ALZ011>015-017>050-090115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
508 PM CDT Sat Oct 7 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Tropical storm force winds will begin to move into the far southwest
and south-central portions of Central Alabama as early as 2 AM and
then move northeast through the morning. Wind gusts of 50 to 70 mph
may bring down numerous trees and power lines in the southwest
portions of the area through 10 AM. Heavy rainfall will be possible
as well and could begin to result in flash flooding through the
morning hours. Isolated tornadoes will be possible through the
morning hours across our southern counties, expanding north to
include much of our eastern and central counties through the day.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Significant impacts are possible across much of Central Alabama
through Sunday evening. Winds will decrease from southwest to
northeast from midday through 10 pm and will be generally between 40
and 60 mph, and could result in numerous trees and power lines
downed. Isolated tornadoes are possible across our eastern and
central counties Sunday afternoon and evening. Rainfall of 2 to 4
inches, with locally higher totals up to 6 inches possible.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management should be
activated late tonight through Sunday evening.
Event by event
9 tropical storm, 4 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Lowndes
- When
- October 7, 5:55 PM CST to 6:00 PM CST
- Where
- Lowndes County, 2.55 mi S of Hayneville to 1.31 mi W of Hayneville
- Rating
- EF0
- Path length
- 2.9 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.144, -86.592
NWS meteorologists surveyed damage in central Lowndes County and determined that the damage was consistent with an EF0 tornado. The tornado began near a chicken farm along County Road 33 and moved northwest crossing Alabama Highway 21 where trees were snapped and uprooted. The tornado continued northwest crossing Foster Road. The end of the path had to be estimated as the tornado lifted in a swampy area north of Foster Road or just east of Mosses.
Tornado, Autauga
- When
- October 7, 6:31 PM CST to 6:38 PM CST
- Where
- Autauga County, 2.2 mi SSE of Autaugaville to 1.8 mi NW of Autaugaville
- Rating
- EF1
- Path length
- 3.93 mi
- Path width
- 625 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.401, -86.653
NWS meteorologists surveyed damage in far southern Autauga County and determined that the damage was consistent with an EF1 tornado. The tornado began just north of the Alabama River in private farmland and moved northwest across County Road 19 where it uprooted trees and snapped a few tree trunks. The tornado continued northwest crossing County Road 17 near the intersection of County Road 74 where several trees were uprooted. The tornado then continued northwest where it uprooted trees along a portion of Dutch Bend Road and snapped some tree trunks along County Road 33. The tornado moved further northwest where it crossed Alabama Highway 14 where it uprooted trees near the roadway. The tornado likely lifted in a forested area to the north of Alabama Highway 14.
Tornado, Chilton
- When
- October 7, 7:20 PM CST to 7:27 PM CST
- Where
- Chilton County, 3.24 mi NE of Pletcher to 4.3 mi S of Benson
- Rating
- EF0
- Path length
- 3.01 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.738, -86.768
NWS meteorologists surveyed damage in southern Chilton County and determined that the damage was consistent with an EF0 tornado. Damage was sporadic along its short path, and primarily consisted of twigs and branches of various size that were broken off of trees.
Tornado, Chilton
- When
- October 7, 7:47 PM CST to 8:00 PM CST
- Where
- Chilton County, 0.38 mi SSE of Hubbard to 2.35 mi NW of Bessie
- Rating
- EF1
- Path length
- 5.94 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.895, -86.827
NWS meteorologists surveyed damage in western Chilton County and determined that the damage was consistent with an EF1 tornado. The tornado touched down in a wooded area just west of the intersection of County Road 36 and Alabama Highway 191, where it snapped several branches off of trees. From there, the tornado moved north-northwestward, and continued to cause damage to trees as it crossed County Road 204 and across a yard at the end of County Road 207. The tornado gained some strength as it crossed County Road 42, where it snapped and uprooted numerous trees, including one that fell onto a residence. From there the tornado weakened once again, causing damage to tree limbs and smaller branches as it crossed County Road 124 and County Road 120. It ultimately lifted near the intersection of County Road 119 and County Road 107, with just a few small branches down at that location.
Tropical Storm, Calhoun
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Cherokee
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Chilton
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Chilton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Clay
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Jefferson
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Montgomery
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- County Official
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Shelby
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Talladega
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Talladega forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Elmore
- When
- October 8, 5:00 AM CST to 9:00 AM CST
- Where
- Elmore forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Flash Flood, Chambers
- When
- October 9, 8:00 AM CST to 11:00 AM CST
- Where
- Chambers County, 0.83 mi WNW of Fairview to 0.4 mi SW of Lanett
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.856, -85.212
Heavy rainfall caused extensive flash flooding over eastern Chambers County. Several roads flooded and impassable along Highway 29 in the city of Lanett, and along Highway 29 at Fob James Drive.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Alabama, October 7 to 9, 20172 deaths · $22 million · EF0 · 20 events
- Rip Currents in North Carolina, October 7 to 8, 20173 deaths · 2 events
- Tropical Storm and Storm Surge in Florida, October 7 to 8, 2017$320,000 · 13 events
- Tornado and Damaging Wind in Wisconsin, October 7, 2017$275,000 · EF0 · 2 events
- Flash Flood in Puerto Rico, October 7, 2017$200,000 · 1 event
- Tornado and Tropical Storm in Mississippi, October 7 to 8, 2017$150,000 · EF0 · 4 events
- Tornadoes in Indiana, October 7, 2017$85,000 · EF0 · 2 events
- Damaging Winds in Kentucky, October 7, 2017$50,000 · 60 kt wind · 3 events
- Dust Storm in Idaho, October 7, 2017$30,000 · 1 event
- Damaging Wind in Indiana, October 7, 2017$30,000 · 56 kt wind · 1 event
- Damaging Winds in Michigan, October 7, 201763 kt wind · 22 events
- Tropical Storm and Strong Wind in Mississippi, October 7 to 8, 2017$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725214, 725215, 725216, 725217, 725206, 725207, 725208, 725209, 725210, 725211, 725212, 725213, 725813, 725404.